Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Melbourne, FL

April 3, 2008Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 3, 2008, 2:28 PM EDT for Brevard County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2008, 2:28 PM EDT (18:28 UTC)
Expired
Apr 3, 2008, 2:57 PM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 24 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 031829
SVRMLB
FLC009-031930-
/O.NEW.KMLB.SV.W.0016.080403T1828Z-080403T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT THU APR 3 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN FLORIDA.

* UNTIL 330 PM EDT

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF VIERA...AND MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  ROCKLEDGE...COCOA...SHARPES...MERRITT ISLAND...PORT CANAVERAL... 
  CAPE CANAVERAL AND COCOA BEACH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2832 8055 2828 8056 2827 8058 2818 8085
      2831 8088 2842 8084 2851 8062
TIME...MOT...LOC 1828Z 240DEG 9KT 2825 8082

$$

52
1 follow-up statement
000 
WWUS52 KMLB 031857
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
256 PM EDT THU APR 3 2008

FLC009-031906-
/O.CAN.KMLB.SV.W.0016.000000T0000Z-080403T1930Z/
BREVARD FL-
256 PM EDT THU APR 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED. HOWEVER...HEAVY RAIN... 
DANGEROUS LIGHTNING STRIKES AND GUSTY WINDS OF 30 TO 40 MPH WILL 
CONTINUE TO BE POSSIBLE.

LAT...LON 2832 8055 2828 8056 2827 8058 2818 8085
      2831 8088 2842 8084 2851 8062
TIME...MOT...LOC 1856Z 240DEG 9KT 2828 8075

$$

52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:58 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 3, 1:58 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT THU APR 3 2008

...SUMMER-LIKE PATTERN PERSISTS THROUGH THIS WEEKEND AND BEYOND...

.DISCUSSION...

TONIGHT...ONGOING EVENING CONVECTION EXPECTED MAINLY ALONG AND
NORTHWEST OF THE I-4 CORRIDOR...THOUGH MID LEVEL STEERING FLOW MAY
BRING SOME OF THE SHOWER AND STORMS BACK TOWARD THE VOLUSIA AND
NORTHERN BREVARD COASTLINE AND NEAR SHORE WATERS IN THE EVENING.
FURTHER SOUTH...TYPICAL SEA BREEZE WEATHER PATTERN AS STORMS WILL
HAVE BEEN PUSHED WELL INLAND TOWARD LAKE OKEECHOBEE AND OKEECHOBEE
COUNTY. ONSHORE FLOW WILL KEEP TEMPERATURES SEVERAL DEGREES ABOVE
THEIR SEASONAL UPPER 50S. PATCHY FOG IS EXPECTED INLAND AREAS WHERE
RAINFALL OCCURRED.

FRIDAY...RIDGE AXIS OVER NORTHERN CWA/NORTHERN FL WILL MAINTAIN
SOUTHEAST FLOW WITH LATE MORNING/EARLY AFTERNOON SHOWERS AND
ISOLATED STORMS ALONG THE COAST. STORMS WILL FORM WEST OF INTERSTATE
95 AND PUSH INLAND WITH THE SOUTHEAST WIND ENHANCED SEA BREEZE.
TEMPERATURES REMAIN ABOVE NORMAL LOWER 80S OVER THE INTERIOR AND BUT
CLOSER TO THEIR SEASONAL VALUES ALONG THE COAST WITH THE ONSHORE
WINDS MOVING OVER OCEAN WATER TEMPERATURES IN THE LOW AND MID 70S.

THIS WEEKEND...THE UNUSUALLY WET/WARM PATTERN FOR EARLY APRIL
CONTINUES. FRONT WILL PUSH INTO THE SE STATES AND SAG INTO THE
PANHANDLE/FAR NORTHERN PENINSULA SUNDAY. AS THIS OCCURS THE RIDGE
AXIS WILL BE DISPLACED SOUTHWARD AND LOW LEVEL FLOW FLOW WILL VEER
FROM SSE TO SWLY. THE SOUTHERLY COMPONENT TO THE WIND WILL CONTINUE
TO HELP DRAW UP DEEPER MOISTURE OVER THE AREA. THIS MOISTURE
COMBINED WITH WEAK SHORTWAVES ROTATING THROUGH UPPER TROUGH AND
BOUNDARIES FROM SEA AND LAKE BREEZES WILL ALLOW SCT/NMRS SHOWERS AND
STORMS TO DEVELOP WITH MOTION TOWARD THE EAST COAST. PROVIDED THAT
CLOUDS/PRECIP DEVELOPMENT DOES NOT GET GOING TOO EARLY...SHOULD HAVE
GOOD DAYTIME HEATING AIDING THE INSTABILITY...BUT AREAS THAT GET
RAIN EARLY MAY HAVE MORE SHOWERS VERSUS THUNDERSTORMS.

MON-TUE(PREVIOUS DISCUSSION)...MODELS CONTINUE TO HAVE TROUBLE
RESOLVING PATTERN MON-TUE...THUS FORECAST CONFIDENCE REMAINS LOW.
GENERAL EXPECTATION IS FOR FRONT TO BEGIN SAGGING SOUTHWARD WITH ONE
OR MORE WEAK SURFACE WAVES POSSIBLY DEVELOPING ACROSS GULF AND
ADVANCE ACROSS PENINSULA INTO THE ATLANTIC. FOR NOW...WILL HOLD POPS
AT 30 PERCENT...BUT LATER SHIFTS MAY NEED TO RAISE PRECIP PROSPECTS
FURTHER AS SITUATION UNFOLDS. TEMPS NEAR CLIMO MON/TUE. FRONT MAY
FINALLY DROP SOUTHWARD THROUGH REMAINDER OF CWA WED WITH RETURN TO
DRIER CONDITIONS AND NEAR CLIMO TEMPS.

&&

.AVIATION...LCL MVFR IN SHOWERS AND STORMS OVER THE INTERIOR MID
AFTERNOON TO EARLY EVENING. VFR AGAIN UNTIL AROUND 09Z/10Z FRIDAY
MORNING AS LOCAL IFR CEILINGS AND VISIBILITIES MAINLY FROM MCO/ISM
NORTH AND WEST DUE TO FOG.

&&

.MARINE...SOUTHEAST WINDS AROUND 10 KNOTS OVERNIGHT WILL START
INCREASING LATE FRIDAY AS PRESSURE GRADIENT BEGINS STRENGTHENING
AHEAD OF A COLD FRONT MOVING ACROSS SOUTHERN AL/GA. EAST SWELL
CONTINUES TO SLOWLY DIMINISH IN BOTH HEIGHT AND PERIOD. WINDS WILL
VEER MORE S-SW FRI NIGHT INTO SAT WITH RIDGE BEING PUSHED SOUTHWARD
IN ADVANCE OF FRONT. CAUTION HEADLINES WILL CONTINUE FOR OFFSHORE
WATERS THROUGH LATE FRIDAY AND MAY NEED TO BE UPGRADED TO SMALL
CRAFT ADVISORIES BY LATE FRIDAY AS FLOW INCREASES AND SEAS RISE A
LITTLE OFFSHORE. SOME MODEST IMPROVEMENT LATE WEEKEND THROUGH EARLY
NEXT WEEK.

&&

.FIRE WEATHER...SHOWERS AND LIGHTNING STORMS FORMING ALONG THE COAST
BY LATE MORNING AND EARLY AFTERNOON AGAIN FRI. STORMS PUSHING INLAND
MID AND LATE AFTERNOON AS THE SEA BREEZE CLEARS THE COAST AND MERGES
WITH WEST COAST SEA BREEZES OVER THE INTERIOR. NO MINIMUM RH
CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  85  68  83 /  30  30  20  60
MCO  65  88  67  84 /  20  30  20  60
MLB  69  85  70  84 /  10  30  10  60
VRB  70  84  70  85 /  10  30  10  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Apr 3, 4:37 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EDT THU APR 3 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-031900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
437 AM EDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PLENTIFUL MOISTURE AND DAYTIME HEATING WILL ALLOW SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE EAST COAST SEA
BREEZE ALONG THE COASTAL COUNTIES BY MID DAY. SOUTHEAST LOW
LEVEL FLOW WILL ALLOW STORMS TO MOVE INTO THE INTERIOR DURING
THE AFTERNOON HOURS. THE MAIN THUNDERSTORM HAZARDS WILL BE
FREQUENT LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WIND TO 45 MPH
AND POSSIBLE SMALL HAIL IN THE STRONGEST STORMS. IF STORMS APPROACH
YOUR AREA MOVE INDOORS WHEN THUNDER IS HEARD.

...RIP CURRENT IMPACT...
A LONG PERIOD OCEAN SWELL WILL CONTRIBUTE TO A MODERATE RISK OF
RIP CURRENTS AT THE BEACHES. REMEMBER TO ASK A LIFEGUARD ABOUT
OCEAN HAZARDS WHEN YOU ARRIVE AT THE BEACH AND DO NOT SWIM ALONE.

...WIND AND SEA IMPACT...
FIVE TO SIX FOOT OCEAN SWELLS ARE EXPECTED ACROSS THE OFFSHORE
WATERS WHERE SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LONG PERIOD OCEAN SWELL CONTINUE AT EAST CENTRAL BEACHES INTO
EARLY NEXT WEEK ELEVATING THE RISK FOR RIP CURRENTS. DEEP MOISTURE
AND DAYTIME HEATING WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND
LIGHTNING STORMS INTO THE WEEKEND...MAINLY DURING THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Apr 3, 2:11 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT THU APR 3 2008

FLZ047-053-147-031900-
NORTHERN BREVARD COUNTY-OSCEOLA-SOUTHERN BREVARD COUNTY-
211 PM EDT THU APR 3 2008

...STRONG THUNDERSTORMS AFFECTING CENTRAL BREVARD COUNTY...
NORTHEASTERN OSCEOLA COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 10 MILES SOUTHWEST OF COCOA...MOVING NORTHEAST AT 10
MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

67

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.